Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS St. Louis, MO

August 12, 20194 counties in Illinois; 5 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 12, 2019, 5:17 AM CDT for 4 counties in Illinois; 5 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 5:17 AM CDT (10:17 UTC)
Expired
Aug 12, 2019, 10:15 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:30 AM CDTFLASH FLOODShipman, ILMOTORIST WAS STRANDED AND RESCUED FROM 4 FT OF WATER UNDER RR OVERPASS ALONG ILLINOIS ROUTE 16 AT SHIPMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS53 KLSX 121017
FFWLSX
ILC013-061-083-117-MOC027-113-139-163-219-121515-
/O.NEW.KLSX.FF.W.0038.190812T1017Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
517 AM CDT Mon Aug 12 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Calhoun County in southwestern Illinois...
  Southern Greene County in southwestern Illinois...
  Southwestern Macoupin County in southwestern Illinois...
  Jersey County in southwestern Illinois...
  Lincoln County in east central Missouri...
  Montgomery County in east central Missouri...
  Northern Callaway County in central Missouri...
  North central Warren County in east central Missouri...
  Southern Pike County in northeastern Missouri...

* Until 1015 AM CDT.

* At 516 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen between 4 and 5 AM. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Troy, Jerseyville, Montgomery City, Elsberry, Wellsville, Moscow
  Mills, Carrollton, Brighton, Bunker Hill, Winfield, Davis,
  Auxvasse, Hardin, New Florence, Hawk Point, Shipman, Eolia,
  Bellflower, Fountain N' Lakes and Chain of Rocks.

Additional rainfall amounts of up to 3 inches are possible in the 
warned area.

This includes Interstate 70 in Missouri between exits 137 and 175.
 
This also includes Cuivre River State Park, Graham Cave State Park,
Pere Marquette State Park, and Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3907 9209 3906 9164 3915 9163 3914 9141
      3930 9143 3927 8996 3901 8991 3901 9053
      3887 9055 3889 9062 3893 9067 3891 9072
      3893 9073 3892 9079 3888 9081 3892 9216

$$

TES
2 follow-up statements
107 
WGUS73 KLSX 121308
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
808 AM CDT Mon Aug 12 2019

ILC013-061-083-117-MOC027-113-139-163-219-121515-
/O.CON.KLSX.FF.W.0038.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Greene IL-Macoupin IL-Jersey IL-Lincoln MO-Montgomery MO-
Callaway MO-Warren MO-Pike MO-
808 AM CDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
CALHOUN...SOUTHERN GREENE...SOUTHWESTERN MACOUPIN AND JERSEY COUNTIES
IN SOUTHWESTERN ILLINOIS...LINCOLN AND MONTGOMERY COUNTIES IN EAST
CENTRAL MISSOURI...NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
NORTH CENTRAL WARREN COUNTY IN EAST CENTRAL MISSOURI AND SOUTHERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI...

At 800 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 7 inches of rain have fallen. 
Flash flooding has been reported in Shipman, Illinois, and may 
develop over northern Callaway County, Missouri.

Additional rainfall amounts of up to another inch or two are 
possible in the warned area.

This includes Interstate 70 in Missouri between exits 137 and 175.
 
This also includes Cuivre River State Park, Graham Cave State Park,
Pere Marquette State Park, and Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3907 9209 3906 9164 3915 9163 3914 9141
      3930 9143 3927 8996 3901 8991 3901 9053
      3887 9055 3889 9062 3893 9067 3891 9072
      3893 9073 3892 9079 3888 9081 3892 9216

$$

Fuchs
707 
WGUS73 KLSX 121514
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1014 AM CDT Mon Aug 12 2019

ILC013-061-083-117-MOC027-113-139-163-219-121522-
/O.EXP.KLSX.FF.W.0038.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Greene IL-Macoupin IL-Jersey IL-Lincoln MO-Montgomery MO-
Callaway MO-Warren MO-Pike MO-
1014 AM CDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING FOR CALHOUN...SOUTHERN GREENE...
SOUTHWESTERN MACOUPIN AND JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
LINCOLN AND MONTGOMERY COUNTIES IN EAST CENTRAL MISSOURI...NORTHERN
CALLAWAY COUNTY IN CENTRAL MISSOURI...NORTH CENTRAL WARREN COUNTY IN
EAST CENTRAL MISSOURI AND SOUTHERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI WILL EXPIRE AT 1015 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures, 
particularly the railroad underpass on Route 16 at Shipman, Illinois.

LAT...LON 3907 9209 3906 9164 3915 9163 3914 9141
      3930 9143 3927 8996 3901 8991 3901 9053
      3887 9055 3889 9062 3893 9067 3891 9072
      3893 9073 3892 9079 3888 9081 3892 9216

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:53 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 3:53 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 AM CDT Mon Aug 12 2019

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 353 AM CDT Mon Aug 12 2019

Elevated convection has blossomed overnight in response to low-level
moisture convergence just north of a slowly retreating warm front.
Several inches of rain has fallen in isolated areas over the past
couple of hours, with additional rain likely as storms move parallel
to the boundary and train. The atmosphere is also primed for very
heavy rainfall rates due to very deep warm cloud depths and
precipitable water values (2.00-2.50") near record values for the
date. The focusing mechanism which is the warm front should
accelerate its northward retreat in response to a deepening surface
low across the central Plains. That should help move the axis of
heaviest rainfall further northeastward over the next few hours. By
mid morning, overall weakening of convection should occur as the low-
level moisture convergence across the area subsides. Based on
current activity and expectation that WNW-ESE oriented storms should
slowly shift northeastward, did cancel the ongoing flash flood watch
for portions of east-central and southeast Missouri. Otherwise, no
changes to the flash flood watch.

Behind the warm front, very warm air will advect into much of the bi-
state region. This warm airmass combined with very humid conditions
(dewpoints in the mid to upper 70s) will yield dangerous heat index
values this afternoon and early evening. High temperatures should be
in the low to mid 90s for most of the area with peak heat index
values of 100-110F. No changes made to the heat advisory at this
time, but there is some concern that some south-central Illinois
counties may have difficulty reaching advisory criteria if the warm
front is slightly slower than currently forecast. This could keep
thunderstorm chances and thicker cloud cover to hang on through the
morning hours toward midday.

The next concern will be a cold front which will move through most
of the CWA overnight tonight. Convective trends are highly
uncertain, as a strong cap (700-hPa temperatures of 12-14C) will
really try and hamper convective initiation across the northern CWA
and just upstream into southern Iowa this evening. Stronger low-
level convergence ahead of a surface low tracking through northern
Illinois as well as ascent ahead of a midlevel shortwave trough are
both displaced northeast of the CWA. This gives at least some
credence to some of the CAM guidance which passes through the front
either completely dry or nearly dry. Needless to say, there is a
high degree of uncertainty with respect to thunderstorm activity
tonight, mainly in terms of coverage. The atmosphere this evening
will certainly be supportive of severe weather as evidenced by a
very unstable air mass and deep-layer shear of 20-30 knots.
Therefore, any storms that do form may quickly become severe with
damaging winds and large hail the primary threats. However, due to
the uncertainty with coverage (or lack thereof) of storms tonight,
this severe risk is highly conditional.

The cold front should completely exit the area by mid morning on
Tuesday with low-level cold air advection in its wake. High
temperatures should be several degrees than today, but the lower
humidity values will lag behind the front about 6-9 hours. However,
peak heat index values should be mostly in the 95-100F degree range
so no plans for extending the heat advisory at this time.

Chances of showers and thunderstorms on Tuesday look to be focused
mainly in the morning hours across southeast Missouri and southwest
Illinois in close proximity to the cold front. By afternoon, dry
weather is anticipated areawide.

Gosselin

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 353 AM CDT Mon Aug 12 2019

The upper RIDGE center is expected to settle over the southern High
Plains or southwestern CONUS throughout this period.  NW flow aloft
on Wednesday and Thursday will be replaced with a more assertive
RIDGE aloft for the upcoming weekend.

Surface high pressure will dominate our region Wednesday and
Thursday and relinquish influence very slowly heading into next
weekend.  Temperatures are expected to be below normal Wednesday and
Thursday returning to above normal values for Saturday and Sunday.

Rain chances should, for the most part, be minimal for this period.
However, NW flow scenarios with a more assertive upper RIDGE to our
southwest by late week, generally tends to place us back in the
"ring of fire".  There is some signal, albeit weak, of a possible NW
flow thunderstorm/rain event as early as Thursday in some areas,
with another round possibly for next weekend.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1159 PM CDT Sun Aug 11 2019

Showers and thunderstorms are expected through mid morning across
central and east Missouri and southwest Illinois including KCOU
and the St. Louis area terminals. MVFR and IFR ceilings and
visibilities are expected with these thunderstorms. Farther north,
showers with possible thunderstorms are expected at KUIN with
mainly low MVFR ceilings and visibilities. Then mainly dry and VFR
conditions are expected from late morning onward as a warm front
moves north of the area. Winds are expected to remain mainly light
through the period.

SPECIFICS FOR KSTL:

Showers and thunderstorms are expected through mid morning on
Monday with MVFR and IFR ceilings and visibilities. Dry and VFR
conditions are then expected thereafter. Winds are expected to be
mainly light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 9 PM CDT this evening for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

     Flash Flood Watch until 10 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Lincoln MO-Monroe MO-Montgomery MO-
     Pike MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Warren MO.

IL...Heat Advisory from noon today to 9 PM CDT this evening for
     Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Monroe IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

     Flash Flood Watch until 10 AM CDT this morning for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Montgomery IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 12, 4:23 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
423 AM CDT Mon Aug 12 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
423 AM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Heavy rainfall producing thunderstorms will diminish by midday. Please
refer to the Flash Flood Watch and Warnings for further information.

There is a chance for thunderstorms tonight. Some severe storms are
possible, especially north of Interstate 70, with damaging winds the
primary threat.

A combination of dangerous heat and humidity is expected this
afternoon and evening. Heat index values will reach 105 to 110
degrees across most of the area. Please refer to the Heat Advisory
for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms will continue on Tuesday as a cold
front moves through the region. The chance for thunderstorms returns
to the region on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas north of
Interstate 70.

TES

In the hours before

Local storm report, Aug 12, 3:24 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HEAVY RAIN       HAZELWOOD               38.78N 90.36W
08/12/2019  M4.27 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPG
Local storm report, Aug 12, 4:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HEAVY RAIN       FERGUSON                38.75N 90.30W
08/12/2019  M2.57 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            RAINFALL SINCE 2 AM.

0320 AM     FLASH FLOOD      2 SE SPANISH LAKE       38.77N 90.19W
08/12/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            NUMEROUS CARS STUCK IN HIGH WATER IN VARIOUS
            LOCATIONS IN NORTH SAINT LOUIS COUNTY.

0400 AM     FLASH FLOOD      GRAFTON                 38.97N 90.43W
08/12/2019                   JERSEY             IL   BROADCAST MEDIA

            CARS STUCK IN HIGH WATER FROM FLASH
            FLOODING.

&&
Local storm report, Aug 12, 4:57 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     FLASH FLOOD      2 E OLD RIPLEY          38.89N 89.54W
08/12/2019                   BOND               IL   LAW ENFORCEMENT

            ALONG STATE ROUTE 140 NORTH OF POCAHONTAS
            BETWEEN POKEY ROAD AND THE SHOAL CREEK
            BRIDGE, WATER IS CROSSING THE HIGHWAY AND
            MOVING VEHICLES TRYING TO PUSH THROUGH IT.

&&

MF
Local storm report, Aug 12, 5:05 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      3 NW GREENVILLE         38.92N 89.44W
08/12/2019                   BOND               IL   LAW ENFORCEMENT

            ALONG STATE HIGHWAY 127 AT HAZEL DELL ROAD,
            SEVERAL INCHES OF WATER OVER THE ROAD.

&&

MF
Local storm report, Aug 12, 5:11 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      1 NE RIVERVIEW          38.76N 90.20W
08/12/2019                   ST. LOUIS          MO   PUBLIC

            WATKINS CREEK AT BELLEFONTAINE NEIGHBORS, MO
            (USGS #07001985, NWS SID GVGM7) EXCEEDED
            FLOOD STAGE.

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:17 PM CDTFlash Flood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more13 hr
Aug 12, 2:38 AM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery8 hr
Aug 12, 3:15 AM CDTFlash Flood WarningLSXCalhoun, Jersey, Madison6 hr
Aug 12, 5:11 AM CDTFlash Flood WarningLSXClinton, Saint Clair, Washington5 hr
Aug 12, 9:10 AM CDTAreal Flood WarningLSXCalhoun, Jersey, Madison6 hr
Aug 12, 10:31 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery3 hr
Aug 12, 10:40 AM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery17 min
Aug 12, 1:28 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery3 hr
Aug 12, 3:01 PM CDTAreal Flood WarningLSXMadison9 hr
Aug 12, 4:48 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Macoupin, Marion, Montgomery9 hr
Aug 12, 4:09 AM CDTFlash Flood WarningLSXAudrain, Boone6 hr

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.